Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 62, NWS Jackson, KY

June 14, 1997Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 14, 1997, 4:50 PM EDT for Whitley County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1997, 4:50 PM EDT (20:50 UTC)
Expired
Jun 14, 1997, 8:35 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 142051
FFWJKL
KYC235-150035-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
450 PM EDT SAT JUN 14 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS EXTENDED THE 
FLASH FLOOD WARNING EFFECTIVE UNTIL 835 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL KENTUCKY

   ...WHITLEY
 
...FLASH FLOOD WARNING FOR WHITLEY COUNTY EXTENDED THROUGH 830 PM...

AT 445 PM...MODERATE RAIN CONTINUES TO FALL OVER SOUTHERN KENTUCKY.
THE RAIN IS EXPECTED TO END IN WHITLEY COUNTY AND THE CITY OF
WILLIAMSBURG BETWEEN 700 AND 800 PM. THE HEAVIEST RAIN HAS MOVED INTO
NORTHEAST TENNESSEE LATE THIS AFTERNOON.

CITY OFFICIALS IN WILLIAMSBURG REPORT THAT HIGH WATER CONTINUES TO
PLAGUE THE CITY AND THAT SEVERAL STREETS IN THE CITY ARE IMPASSABLE.
ALSO...A CITY PARK IN WILLIAMSBURG IS UNDER WATER AND WATER LEVELS
APPEAR TO BE STEADY.

WATER LEVELS ARE EXPECTED TO BEGIN RECEDING IN WILLIAMSBURG THIS
EVENING. THE FLASH FLOOD WARNING FOR WHITLEY COUNTY HAS BEEN EXTENDED
THROUGH 835 PM. EVERYONE SHOULD CONTINUE TO CLOSELY MONITOR WATER
LEVELS. CREEKS AND STREAMS WILL CONTINUE TO RUN FULL OR OVERFLOWING FOR
SEVERAL HOURS AFTER THE RAIN ENDS. SINCE FRIDAY AFTERNOON...2 TO 6
INCHES OF RAIN IS ESTIMATED TO HAVE FALLEN OVER WHITLEY COUNTY.

AT THIS TIME...THE CUMBERLAND RIVER IN WILLIAMSBURG IS EXPECTED TO CREST
AT 11.1 FEET AT 700 PM ON SUNDAY JUNE 15. FLOOD STAGE IS 21 FEET AND
FLOODING ON THE CUMBERLAND RIVER IS NOT EXPECTED.
 
DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. IF RISING WATER THREATENS YOUR LOCATION...MOVE TO 
HIGHER GROUND.

INGRA0M/GROSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:52 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 14, 2:52 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
252 PM EDT SAT JUN 14 1997

LITTLE TIME SPENT DELVING INTO THE MODELS AS HEAVY RAINS OVER OUR
SOUTHERN COUNTIES HAVE KEPT US MONITORING 88D PRECIP ESTIMATES AND
IFLOWS. FORTUNATELY...FCST PRETTY STRAIGHTFORWARD.

VORT MAX GETTING INTO NRN TENN PLATEAU AND MODELS GET US INTO GOOD
POST-WAVE SUBSIDENCE AND DRY US OUT QUICKLY TONITE. WILL PROBABLY HAVE
TO RETAIN EVENING POPS SRN TIER EARLY. OTRW...CLRG WITH AREAS OF DENSE
VALLEY FOG FORMING. FWC MOS HAS FLIP-FLOPPED ON MINS...NOW LOOKS A BIT
WARMER THAN LAST RUN FOR TONITE. 55-60 LOOKS OK.

SUNNY/MOSTLY SUNNY FOR FATHERS DAY AND MAINLY CLR SUN NITE. NEXT S/W
AND FRONTAL SYS APPROACHES MS RVR VALLEY BY 12Z MONDAY. BELIEVE PARTLY
OR MOSTLY SUNNY LOOKS GOOD FOR MONDAY. CHC POPS CAN PROBABLY BE
OMITTED UNTIL MON NITE...BUT WON/T ARGUE IF YOU WANT TO THROW IN A PM
30 PERCENT.

JKL 57/81/60/83 0002
LOZ 58/82/59/84 3002

SES

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:21 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne44 min
Jun 14, 2:14 PM EDTFlash Flood WarningJKLWhitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.